Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 227, NWS Atlanta, GA

July 15, 20204 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 15, 2020, 6:47 PM EDT for 4 counties in Georgia. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2020, 6:47 PM EDT (22:47 UTC)
Expired
Jul 15, 2020, 7:15 PM EDT
In force
28 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Emanuel County, GA, Johnson County, GA, Laurens County, GA, Treutlen County, GA

The radar

The Robins AFB radar (KJGX), 64 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 7:12 PM EDTTSTM WND DMGEast Dublin, GA1 TREE DOWN AT MARION ST AND ROBERSON LN
Jul 15, 7:14 PM EDTTSTM WND DMG5 E East Dublin, GA1 TREE DOWN @ EAST HWY 80 AND MADDOX RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

574 
WUUS52 KFFC 152247
SVRFFC
GAC107-167-175-283-152315-
/O.NEW.KFFC.SV.W.0227.200715T2247Z-200715T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
647 PM EDT Wed Jul 15 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Laurens County in central Georgia...
  West central Emanuel County in east central Georgia...
  Western Treutlen County in east central Georgia...
  South central Johnson County in east central Georgia...

* Until 715 PM EDT.

* At 646 PM EDT, a severe thunderstorm was located over Rockledge, or
  8 miles northwest of Soperton, moving northwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Dublin, Soperton, Wrightsville, East Dublin, Adrian, Spann,
  Lothair, Orland, Rockledge, Orianna, Norristown, Minter, Lovett,
  Brewton, Blackville and Scott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3252 8248 3233 8265 3241 8292 3260 8296
      3274 8269
TIME...MOT...LOC 2246Z 133DEG 12KT 3247 8269 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
382 
WWUS52 KFFC 152313
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
713 PM EDT Wed Jul 15 2020

GAC107-167-175-283-152323-
/O.EXP.KFFC.SV.W.0227.000000T0000Z-200715T2315Z/
Laurens GA-Emanuel GA-Treutlen GA-Johnson GA-
713 PM EDT Wed Jul 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAURENS...WEST
CENTRAL EMANUEL...WESTERN TREUTLEN AND SOUTH CENTRAL JOHNSON COUNTIES
WILL EXPIRE AT 715 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Peachtree City.

LAT...LON 3252 8248 3233 8265 3241 8292 3260 8296
      3274 8269
TIME...MOT...LOC 2313Z 133DEG 12KT 3252 8276 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:16 PM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 15, 3:16 PM EDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
316 PM EDT Wed Jul 15 2020

.SHORT TERM /Tonight through Thursday Night/...

An upper level ridge continues to slowly move eastward across the
eastern CONUS through the short term period, and will be centered
over the Atlantic coast by Thursday morning. With the ridge axis and
surface high pressure currently positioned to the east of the
forecast area, surface winds have shifted to a southeasterly
direction on the back side of the high pressure. Meanwhile,
advection of low-level tropical moisture is contributing to
increasing dewpoints and instability. Meanwhile, a weak surface
boundary remains stalled near the I-20 corridor, which is
maintaining deeper moisture and higher humidity along the boundary
and to the south.

Convection throughout the short term period will be diurnally-driven
in nature, and is already developing across north and central
Georgia. With increasing instability, an increase in
showers/thunderstorms is anticipated across the forecast area, with
slight chance PoPs or less only in northeast Georgia, and chance
PoPs elsewhere across the forecast area. Widespread severe weather
is not expected, but with SBCAPE values rising into the 2000-3000
J/kg range in west Georgia, a few storms could become strong to
marginally severe and capable of producing gusty winds, in addition
to frequent lightning and locally heavy rain.

Showers and thunderstorms will gradually diminish tonight. With very
light winds and humid conditions in central Georgia, some patchy fog
is possible in central Georgia in the early morning. The pattern
will remain consistent on Thursday as the ridge moves over the
Atlantic. With continued southerly flow, moisture advection will
continue and dewpoints will climb into the low to mid 70s areawide.
Scattered afternoon thunderstorms are once again expected on
Thursday. The highest rain chances will be in the high-end chance
PoPs range (40-50 percent) across majority of the forecast area,
with lower chances further east.

Both low and high temperatures will be consistently above normal
through the short term period. Notably, highs are expected to range
from the low to mid 90s in north Georgia and mid to upper 90s in
central Georgia. Considering deeper moisture in central Georgia,
heat indices from 100 to 104 will be observed along and south of the
Atlanta metro this afternoon. While some isolated areas will reach
or exceed heat indices 105 degrees in central Georgia, values are
overall not anticipated to reach advisory criteria. Heat index
values will be slightly lower on Thursday, ranging from 97-102
degrees across the majority of the forecast area.

King

.LONG TERM /Friday through Wednesday/...

No major changes made to the extended forecast. The long term will
continue to be characterized by some level of upper level ridging
across the area. This will keep diurnally driven showers and
thunderstorms and very warm temps through day 7. There are minor
differences in the models with increased moisture and timing but
they are all showing a similar summertime pattern. Overall the trend
is increased moisture as we go into next week, and temps remaining
mainly in the 90s. Right now it appears Heat Indices will reach into
the upper 90s to lower 100s each day as well. We will keep an eye on
things as we may need to issue a heat advisory sometime over the
next week or so.

01

.AVIATION...
18Z Update...
VFR conditions will persist through the TAF period. Mid-level
stratus over ATL has dissipated and a cu field at 040-050 has
developed across north and central Georgia. Scattered convection is
ongoing near the ATL sites, and a TEMPO group for TSRA is in place
for the time the greatest coverage is anticipated, between 18-21Z.
SHRA/TSRA is expected to come to an end this evening by 02Z, and mid-
level stratus is once again possible in the overnight and early
morning hours Thursday. Prevailing winds are expected to remain from
the SE at 3-7 kts through the period, with the exception of gusts
associated with any TSRA that occurs.

//ATL Confidence...18Z Update...
Medium to high confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  93  72  94 /  20  30  10  30
Atlanta         73  91  73  93 /  20  40  30  20
Blairsville     68  86  68  86 /  20  50  30  50
Cartersville    72  92  72  93 /  20  50  40  30
Columbus        74  94  74  95 /  30  40  30  20
Gainesville     71  89  72  91 /  20  40  20  30
Macon           73  94  72  94 /  30  30  20  20
Rome            72  93  73  94 /  20  30  30  30
Peachtree City  72  91  72  93 /  20  40  30  20
Vidalia         74  95  73  95 /  30  20   5  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....01
AVIATION...King
Hazardous weather outlook, Jul 15, 4:20 AM EDT, 14 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
420 AM EDT Wed Jul 15 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
420 AM EDT Wed Jul 15 2020

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Isolated to scattered thunderstorms are expected across much of
north and central Georgia this afternoon and evening. The main
hazards will be gusty winds, frequent lightning and brief heavy
rain with any strong storms.

Heat Indices of 100 to 105 degrees can be expected over central
and portions of north Georgia this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

For Thursday through Saturday, isolated to scattered thunderstorms
are expected across the area during the afternoon and evening hours.
Some storms could be strong with gusty winds, frequent lightning
and locally heavy rainfall.

For Sunday through Tuesday, Scattered to numerous thunderstorms are
expected across the area. Some storms will be strong with gusty
winds, frequent lightning and locally heavy rainfall.

Heat indices of 100 to 105 degrees can be expected over much of the
area away from the mountains through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Jul 15, 6:06 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
606 PM EDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND DMG     2 SW IRONDALE           33.46N  84.39W
07/15/2020                   FAYETTE            GA   911 CALL CENTER

            POWER LINES WERE REPORTED DOWN ON MCDONOUGH ROAD AND
            ZOIE COURT.

&&

EVENT NUMBER FFC2000896

LREAVES
Special weather statement, Jul 15, 6:14 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
614 PM EDT Wed Jul 15 2020

GAZ069-070-152245-
Lamar GA-Upson GA-
614 PM EDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAMAR AND
NORTHEASTERN UPSON COUNTIES UNTIL 645 PM EDT...

At 613 PM EDT...a strong thunderstorm was near The Rock, or 7 miles
south of Barnesville...moving northwest at 10 mph.

  HAZARD...40 to 50 mph wind...nickel sized hail and frequent cloud
           to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Thomaston, Yatesville, The Rock, Lincoln Park, Logtown, Redbone
Crossroads and Piedmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3284 8434 3299 8428 3299 8427 3303 8427
      3304 8425 3305 8425 3297 8410 3293 8411
      3293 8412 3290 8412 3279 8416
TIME...MOT...LOC 2213Z 122DEG 9KT 3294 8419

HAIL...0.88IN
WIND...50MPH
Special weather statement, Jul 15, 6:24 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
624 PM EDT Wed Jul 15 2020

GAZ059-071-072-152300-
Monroe GA-Jones GA-Jasper GA-
624 PM EDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONROE...
NORTHWESTERN JONES AND SOUTHERN JASPER COUNTIES UNTIL 700 PM EDT...

At 624 PM EDT...a strong thunderstorm was over Juliette, or 9 miles
east of Forsyth...moving north at 10 mph.

  HAZARD...40 to 50 mph wind...nickel sized hail and frequent cloud
           to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Berner, Juliette, Plant Scherer, Jarrell Plantation and Dames Ferry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3296 8368 3296 8380 3310 8393 3318 8383
      3317 8371
TIME...MOT...LOC 2224Z 163DEG 11KT 3308 8378

HAIL...0.88IN
WIND...50MPH
Local storm report, Jul 15, 6:28 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
628 PM EDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             1 ESE LOUISE            33.08N  84.92W
07/15/2020  E1.75 INCH       TROUP              GA   PUBLIC

            WALNUT TO GOLF BALL SIZED HAIL FELL AROUND STATE ROUTE
            403 AND HINES ROAD. A CAR WAS REPORTED DENTED WITH A
            CRACKED WINDSHIELD.

&&

EVENT NUMBER FFC2000897

LREAVES
Local storm report, Jul 15, 6:37 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
637 PM EDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             LOUISE                  33.08N  84.93W
07/15/2020  E1.75 INCH       TROUP              GA   PUBLIC

            GOLF BALL SIZED HAIL WAS REPORTED ON OAK STREET. A
            TRUCK WINDSHIELD WAS REPORTED SHATTERED BY THE HAIL.

&&

EVENT NUMBER FFC2000898

LREAVES
Local storm report, Jul 15, 6:42 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
642 PM EDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             1 SW LOUISE             33.07N  84.95W
07/15/2020  E2.00 INCH       TROUP              GA   PUBLIC

            GOLF BALL TO HEN-EGG SIZED HAIL FELL NEAR MT ZION
            CHURCH ROAD. CAR ALARMS WERE REPORTED GOING OFF, A HOUSE
            WINDOW AND A BACK PATIO TABLE WAS REPORTED DAMAGED DUE
            TO THE HAIL.

&&

EVENT NUMBER FFC2000899

LREAVES

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:54 PM EDTSevere Thunderstorm WarningFFCMarion, Talbot36 min
Jul 15, 3:21 PM EDTSpecial Weather StatementFFCDooly24 min
Jul 15, 3:40 PM EDTSevere Thunderstorm WarningFFCCherokee35 min
Jul 15, 3:42 PM EDTSevere Thunderstorm WarningFFCHarris, Muscogee33 min
Jul 15, 4:17 PM EDTSpecial Weather StatementFFCCherokee28 min
Jul 15, 4:41 PM EDTSevere Thunderstorm WarningFFCClayton, Fayette, Fulton23 min
Jul 15, 4:46 PM EDTSevere Thunderstorm WarningFFCFulton, Gwinnett29 min
Jul 15, 4:55 PM EDTSevere Thunderstorm WarningFFCLaurens35 min
Jul 15, 4:57 PM EDTSevere Thunderstorm WarningFFCMacon, Schley, Sumter33 min
Jul 15, 4:59 PM EDTSevere Thunderstorm WarningFFCToombs31 min
Jul 15, 5:14 PM EDTSevere Thunderstorm WarningFFCCobb, Fulton31 min
Jul 15, 5:33 PM EDTSevere Thunderstorm WarningFFCLamar, Upson27 min
Jul 15, 5:41 PM EDTSpecial Weather StatementFFCTaylor34 min
Jul 15, 5:45 PM EDTSpecial Weather StatementFFCChattahoochee, Marion30 min
Jul 15, 5:51 PM EDTSevere Thunderstorm WarningFFCTroup24 min
Jul 15, 6:14 PM EDTSpecial Weather StatementFFCUpson31 min
Jul 15, 6:24 PM EDTSpecial Weather StatementFFCMonroe36 min
Jul 15, 6:31 PM EDTSevere Thunderstorm WarningFFCFayette, Lamar, Pike, Spalding, Upson44 min
Jul 15, 6:52 PM EDTSpecial Weather StatementFFCHeard38 min
Jul 15, 7:09 PM EDTSpecial Weather StatementFFCMonroe36 min
Jul 15, 7:15 PM EDTSevere Thunderstorm WarningFFCDodge, Pulaski, Wilcox30 min
Jul 15, 7:18 PM EDTSevere Thunderstorm WarningFFCBibb, Jones, Monroe27 min
Jul 15, 7:23 PM EDTSpecial Weather StatementFFCFayette, Spalding37 min
Jul 15, 7:30 PM EDTSevere Thunderstorm WarningFFCDooly, Houston, Pulaski45 min
Jul 15, 7:33 PM EDTSevere Thunderstorm WarningFFCMeriwether42 min
Jul 15, 7:56 PM EDTSpecial Weather StatementFFCJones34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.